Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Lubbock, TX

May 17, 202124 counties in Texas

NWS Lubbock, TX issued this flash flood watch at May 17, 2021, 1:56 PM CDT for 24 counties in Texas. It took effect at May 18, 2021, 5:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 17, 2021, 1:56 PM CDT (18:56 UTC)
In effect from
May 18, 2021, 5:00 PM CDT
Expired
May 17, 2021, 2:08 PM CDT
In force
Issued by
NWS Lubbock, TX
Flood severity
None
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS64 KLUB 171856
FFALUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lubbock TX
156 PM CDT Mon May 17 2021

TXZ021>044-180500-
/O.NEW.KLUB.FF.A.0001.210518T2200Z-210519T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Turkey, Tulia, Guthrie, Denver City,
Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface,
Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney,
ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale
Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell,
Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt,
Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton,
Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst,
and Hart
156 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING...

The National Weather Service in Lubbock has issued a

* Flash Flood Watch for Portions of northwest and the Panhandle of 
  Texas, including the following areas, in northwest Texas, Bailey, 
  Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, 
  Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry 
  and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, 
  Parmer and Swisher.

* From Tuesday afternoon through Tuesday evening.

* Severe thunderstorms are expected to develop across the area late 
  this afternoon and evening, and will also produce locally intense 
  rainfall. There will be a risk for local rainfall totals in excess 
  of 4 inches  from these storms that could cause flash flooding.

* Flash flooding may occur from these storms as well as rapid water 
  rises through draws and arroyos. Local drainage systems could 
  become overwhelmed. Local roads may become impassable and road 
  closures are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive through water of unknown depth. Be aware that road 
surfaces may become washed out. You should monitor later forecasts 
and be prepared to take action should Flash Flood Warnings be issued.

&&

$$

McQueen
1 follow-up statement
434 
WGUS64 KLUB 171908
FFALUB

Flood Watch
National Weather Service Lubbock TX
208 PM CDT Mon May 17 2021

TXZ021>044-172015-
/O.CAN.KLUB.FF.A.0001.210518T2200Z-210519T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Turkey, Tulia, Guthrie, Denver City,
Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface,
Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney,
ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale
Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell,
Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt,
Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton,
Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst,
and Hart
208 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of northwest and the Panhandle of 
Texas, including the following areas, in northwest Texas, Bailey, 
Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, 
Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry 
and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, Parmer 
and Swisher. has been cancelled.

This watch will be replaced with a new Flash Flood Watch for this 
evening.

$$

McQueen

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood watch went out at May 17, 12:54 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 12:54 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1254 PM CDT Mon May 17 2021

.AVIATION...
There is a moderate risk for severe thunderstorms across the area
by late this afternoon and evening. Moist low level southeast
flow will be interacted upon by a strong, slowly approaching storm
system crossing the southern Rockies, expected to still be just
west of the area in 24 hours. Short-term forecast solutions
indicate an increasing risk for strong to severe thunderstorms
affecting the KLBB and KPVW airports by late this afternoon into
early this evening, and then KCDS by early to mid evening. After
moving this initial round of strong storm activity through the
area, there should be a break with VFR dominating. But another
round of storms is expected to develop late tonight and early
Tuesday. Keep note of RADAR trends today and be aware that storm
activity may differ significantly from departure conditions. Also
be aware that a few storms are expected to be capable of producing
tornadoes, very large hail up to or larger than the size of
baseballs, and downdraft wind gusts on the order of 70 to 80 mph.
This will also produce local LIFR conditions. RMcQueen

&&

.PREV DISCUSSION... /issued 637 AM CDT Mon May 17 2021/

AVIATION...
Showers and thunderstorms have shifted south and east of the
terminals early this morning, leaving cool and relatively moist
upslope flow in place. Low clouds have cleared at KLBB and KPVW,
but MVFR cigs are in place well south, west and north of the
terminals, and there is a decent bet that at least periods of
MVFR cigs develop on the Caprock later this morning. Given this,
we have carried a period of MVFR ceilings for KLBB and KPVW from
13Z to 18Z. Further east, KCDS will probably remain VFR this
morning. Intense thunderstorms will develop west of the terminals
this afternoon, then move east and could impact the terminals
through the evening hours. Another round of storms could
potentially form late tonight, after midnight, and affect the
terminals through early Tuesday morning. We have only addressed
the afternoon/evening convection in the TAFs ATTM, and will
address the later activity, if needed, with future issuances.

PREV DISCUSSION... /issued 327 AM CDT Mon May 17 2021/

SHORT TERM...
A Moderate Risk of severe weather covers much of the CWA today, with
an Enhanced Risk for the remainder of the CWA. Needless to say, we
expected another active afternoon, evening and overnight of severe
weather, including the risk for very large hail, damaging winds,
tornadoes and torrential rainfall. However, the details on how today
unfolds remain somewhat in flux due to ongoing convection early this
morning.

As of 07Z...a stout southerly LLJ continues to advect moist and
unstable air up and over the collective cool outflow occupying our
northeastern zones. This is keeping convection going/regenerating
across the southern Texas Panhandle, Rolling Plains and northeastern
South Plains. Where the best tap of instability is occurring, strong
to occasionally severe cells are being maintained, while training
cells are also resulting in areas of heavy rainfall. This
activity will likely persist through much of the rest of the
night, though it should gradually decrease in intensity and
coverage toward morning as the LLJ is progged to weaken and veer.

The big question mark to be answered is exactly what effect all of
the overnight convection will have on how the weather plays out this
afternoon. Currently the dryline is located in eastern New Mexico,
and we expect it won't move very far eastward later today as it is
reinforced by early morning outflow. In addition, a surface low will
deepen in east-central New Mexico today as an upper low traverses
the Four Corners. This will keep the low-level flow backed over
most/all of the FA through the day today. Where strong heating
develops, mostly likely in a wedge between the dryline and the
remnant outflow, a corridor of strong instability will form,
favoring our southern and western zones. Isolated to scattered
storms should explode in this corridor mid-late afternoon. The
magnitude of the instability (potentially approaching 4000 J/kg) and
around 40 knots of deep shear will support isolated supercells
capable of producing very large hail, damaging wind, torrential
rainfall and tornadoes as they propagate eastward. The greatest
tornado risk will exist along and immediately north of the residual
outflow/warm front where backed low-level flow will maximize storm
relative helicity. Currently, it appears this will be over the
southwest Texas Panhandle into the South Plains and Rolling Plains,
though this is subject to change and will have to be refined as the
day unfolds.

The convection may grow up into a MCS as it progresses eastward
through the evening hours, moving into western Oklahoma and/or
western North Texas. Behind this bout of intense convection,
additional thunderstorms should blossom late tonight (after
midnight) as large scale ascent in advance of the approaching upper
low spreads across West Texas. Strong instability feeding in from an
intensifying southerly LLJ will support another round of severe
thunderstorms, while training cells will pose an increased flash
flooding risk where this next MCS develops. If the early round of
convection produces a large cold pool it could shift the bulk of the
late-night activity south of our CWA, as some of the latest guidance
shows. However, there is a decent possibility this next round of
storms and heavy rain will affect the southern South Plains and the
Rolling Plains late tonight into Tuesday morning before shifting to
the east. If confidence grows in the scenario, a short-fused Flash
Flood Watch may be needed for parts of the CWA tonight. We'll let
the next shift evaluate this potential.

Regardless of details, very large hail, damaging winds, torrential
rainfall and a risk of tornadoes will exist this afternoon into this
evening and the weather should be watched closely through today and
tonight.

LONG TERM...
Long term starts Tuesday with the Pacific low pressure system
spinning just NW of the CWA. At the surface a trough will drop SE
through our southern counties forcing the dryline through the CWA
and into the far western Rolling Plains. All the while we will keep
a deep southeast surface flow pattern across the Rolling Plains
allowing for moisture to feed northwestward into the region. This
moisture and associated instability will provide areas east of I27
with a shot of showers and thunderstorms Tuesday afternoon/evening
with fair weather likely across the South Plains. It should be noted
that all of this activity will be dependent on how overworked or
under worked the environment is from today's activity.
Nonetheless we have left a mention of rain showers and
thunderstorms in the forecast for now.

Wednesday as the upper low dissipates and pulls north of the area
better storms chances shift north and east creating a "lull" in our
active weather until Friday. Each afternoon there could be
opportunities for limited thunder across the far eastern Rolling
Plains given the continued moisture advection and daytime heating.

For Friday through the weekend we are starting to see hints at a
return of active weather with the dryline setting up somewhere in NM.
Upper and surface troughing to our west and upper and surface high
pressure to our east will allow for a consistent SE surface flow off
the Gulf and into our area. Dewpoints as high as the 65F are
progged over our eastern zones Saturday and Sunday with some
instability and decent daytime heating. We have kept POPs and a
mention of thunder in the forecast Friday through Sunday, but
confidence in placement and severity of storms is not high at this
time given the inconsistencies between models on the dryline
placement.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 17, 11:51 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Mon May 17 2021

TXZ021>044-181700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a moderate risk of severe thunderstorms for the South
Plains and Rolling Plains this afternoon into tonight, with an
enhanced risk of severe weather for the southern Texas Panhandle.

Isolated to scattered supercell thunderstorms are expected to
develop near a dryline across the southwest Texas Panhandle and
western and central South Plains this afternoon. These storms will
become more enhanced where the dryline intersects an east-west
boundary crossing the southern and central South Plains and southern
Rolling Plains. These storms will quickly become severe and be
capable of producing baseball size hail, wind gusts to 75 mph,
torrential rainfall and tornadoes. This activity will move eastward
through the evening, likely growing into a larger complex of
thunderstorms as it moves off the Caprock. A hail, wind and heavy
rain threat will continue with the complex of thunderstorm through
the evening as well as still a risk for a few tornadoes.

Another round of severe thunderstorms capable of generating golf
ball size hail, wind gusts to 65 mph and intense rainfall and flash
flooding may develop over the southern South Plains and the Rolling
Plains late tonight, after midnight, and persist into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More opportunities for thunderstorms will exist late Tuesday,
Wednesday and then again from Friday into next weekend. Some of
these storms could be strong to severe and produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Local storm report, May 17, 8:45 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             KIRKLAND                34.39N 100.07W
05/16/2021  E1.57 INCH       CHILDRESS          TX   CO-OP OBSERVER

            PING PONG SIZED HAIL. TIME ESTIMATED BASED ON RADAR AND
            ADJACENT REPORTS.

&&

EVENT NUMBER LUB2100297

RMCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:17 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb43 min
May 16, 7:25 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley2 hr
May 16, 7:29 PM CDTSevere Thunderstorm WarningLUBCottle46 min
May 16, 7:36 PM CDTAreal Flood AdvisoryLUBCastro, Lamb114 min
May 16, 7:42 PM CDTTornado Warning Tornado observedLUBLamb33 min
May 16, 7:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Swisher61 min
May 16, 8:13 PM CDTTornado WarningLUBLamb32 min
May 16, 8:20 PM CDTSevere Thunderstorm WarningLUBBriscoe40 min
May 16, 8:44 PM CDTSevere Thunderstorm WarningLUBHale, Lamb46 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley57 min
May 16, 9:29 PM CDTSevere Thunderstorm WarningLUBHale, Lamb18 min
May 16, 9:40 PM CDTAreal Flood AdvisoryLUBFloyd, Motley2 hr
May 16, 9:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley65 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningLUBHale45 min
May 16, 10:17 PM CDTSevere Thunderstorm WarningLUBKent, King, Stonewall58 min
May 16, 10:22 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley23 min
May 16, 10:39 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Crosby, Dickens, Floyd, King and 1 more66 min
May 16, 10:59 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock46 min
May 16, 11:30 PM CDTAreal Flood AdvisoryLUBCottle, Dickens, Floyd, King, Motley2 hr
May 16, 11:37 PM CDTAreal Flood AdvisoryLUBFloyd, Hale113 min
May 16, 11:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, King, Motley63 min
May 17, 12:40 AM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, King, Motley65 min
May 17, 1:22 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall53 min
May 17, 1:55 AM CDTAreal Flood AdvisoryLUBKent2 hr
May 17, 1:56 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall19 min
May 17, 2:09 AM CDTSpecial Weather StatementLUBDickens51 min
May 17, 2:14 AM CDTSevere Thunderstorm WarningLUBStonewall25 min
May 17, 2:21 AM CDTSpecial Weather StatementLUBFloyd24 min
May 17, 2:57 AM CDTSpecial Weather StatementLUBDickens33 min
May 17, 3:10 AM CDTAreal Flood AdvisoryLUBFloyd, Hale118 min
May 17, 4:27 AM CDTSpecial Weather StatementLUBDickens33 min
May 17, 5:08 AM CDTSpecial Weather StatementLUBKent, Stonewall52 min
May 17, 2:15 PM CDTFlash Flood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more9 hr
May 17, 4:07 PM CDTSevere Thunderstorm WarningLUBDickens, Garza, Kent68 min
May 17, 4:34 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall56 min
May 17, 5:03 PM CDTSevere Thunderstorm WarningLUBBailey57 min
May 17, 5:09 PM CDTSevere Thunderstorm WarningLUBDickens, Kent66 min
May 17, 5:20 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall55 min
May 17, 5:22 PM CDTSevere Thunderstorm WarningLUBDickens34 min
May 17, 5:27 PM CDTAreal Flood AdvisoryLUBDickens, Kent, King, Stonewall3 hr
May 17, 5:35 PM CDTFlash Flood WarningLUBBailey3 hr
May 17, 5:37 PM CDTSevere Thunderstorm WarningLUBMotley38 min
May 17, 5:51 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum39 min
May 17, 5:56 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb64 min
May 17, 6:07 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall53 min
May 17, 6:18 PM CDTTornado WarningLUBStonewall27 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn67 min
May 17, 6:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher63 min
May 17, 6:36 PM CDTAreal Flood AdvisoryLUBBailey, Lamb114 min
May 17, 6:38 PM CDTTornado WarningLUBStonewall31 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningLUBHockley, Terry66 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher63 min
May 17, 6:49 PM CDTSevere Thunderstorm WarningLUBHall, Motley56 min
May 17, 6:55 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb65 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningLUBBriscoe63 min
May 17, 6:58 PM CDTSevere Thunderstorm WarningLUBLynn, Terry62 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.